Iowa, 2003

Hail in Iowa, July 9, 2003

July 9, 2003 · NWS FSD · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 8, 8:45 PM CST, 3 hours 29 minutes earlier.

Area forecast discussion, Jul 8, 8:45 PM CST, 3 hours 29 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
945 PM CDT TUE JUL 8 2003

BIG AREA OF TSTMS STILL DVLPG TOWARDS CNTRL SD AND SHOULD GET EVEN
BTR AS IT MOVES TOWARDS CWA REST OF TNGT. TSTMS IN NRN NEB SHOULD
NOT STEAL ENUF INFLOW TO PREVENT DECENT TSTMS AND HVY RAINS IN PARTS
OF CWA TNGT...AS NWD FORCING OVR DVLPG E/W BOUNDARY PRETTY STG.
MAIN THREAT OF SVR IN WRN AND SRN CWA NR BTR INSTABILITY. PREV
FCST LOOKS REASONABLE...EXCPT SLOWED DOWN EWD PROGRESS SOME.

.FSD...FLOOD WATCH FOR ALONG AND SOUTH OF I90 THROUGH 4 AM.

RSR
Hazardous weather outlook, Jul 8, 12:19 PM CST, 11 hours 55 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
012>014-020>022-031-032-NEZ013-014-091200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1058 AM CDT TUE JUL 08 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
AN UNSEASONABLY STRONG UPPER LEVEL STORM SYSTEM WILL MOVE OVER
THE NORTHERN PLAINS LATE THIS AFTERNOON....WHICH WILL GIVE THE
TRI STATE THE POTENTIAL FOR A SIGNIFICANT SEVERE WEATHER OUTBREAK
TONIGHT.

THUNDERSTORMS WILL DEVELOP FIRST AHEAD OF A WEAK UPPER LEVEL
SYSTEM THIS AFTERNOON AND THESE STORMS WILL MAINLY AFFECT AREAS
ALONG AND NORTH OF SOUTH DAKOTA HIGHWAY 14.  THEN LATER THIS
AFTERNOON...STORMS ARE EXPECTED TO DEVELOP ALONG THE WARM FRONT OVER
NORTHEAST NEBRASKA AND NORTHWEST IOWA LATE THIS AFTERNOON AND SOME
OF THE STORMS COULD BE SEVERE WITH LARGE HAIL.  STORMS ARE ALSO
EXPECTED TO DEVELOP AHEAD OF THE STRONGER UPPER LEVEL SYSTEM AND
SPREAD EAST WITH TIME.  BY LATE EVENING THE STORMS WILL MERGE INTO A
LARGE CLUSTER OF THUNDERSTORMS.  THE MAIN THREAT FROM THESE STORMS
WILL BE STRONG WINDS AND OCCASIONAL HAIL.

FLOODING...
PERSISTENT RAINFALL OVER THE PAST SEVERAL DAYS HAS SATURATED THE
GROUND IN MANY LOCATIONS ACROSS THE AREA. HEAVY RAINFALL WILL
AGAIN BE POSSIBLE TONIGHT.  RAINFALL AMOUNTS COULD EXCEED THREE
INCHES IN SOME AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 2 PM ALONG AND NORTH OF
HIGHWAY 14 AND AFTER 7 PM TO THE SOUTH OF HIGHWAY 14.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Sioux Falls radar (KFSD), 148 km away, was scanning. The volume nearest the first event began at 06:16 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cherokee

When
July 9, 12:14 AM CST
Where
Cherokee County, 8 mi E of Washta
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.567, -95.567

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5329969.